THOMAS D. CALL, M.D.; JOSEPH HARTNECK, M.D.; W. ANDREW DICKINSON, M.D.; CLARK W. HARTMAN, M.D.; ALAN G. BARTEL, M.D.
Intravenous drug abuse can cause serious medical problems. Endocarditis and noncardiac pulmonary edema are the main cardiopulmonary complications of use of intravenous street drugs (1, 2). Previous reports have not shown any consistent direct myocardial complications secondary to use of these drugs (3). We report a case of a woman who developed acute cardiomyopathy with myocardial dysfunction and pulmonary edema immediately after intravenous amphetamine abuse. Possible causes for this severe cardiac abnormality, as well as its clinical importance, are discussed.
A 22-year-old white woman presented to the energency room 10 hours after intravenous amphetamine use with chest pain and shortness
CALL TD, HARTNECK J, DICKINSON WA, HARTMAN CW, BARTEL AG. Acute Cardiomyopathy Secondary to Intravenous Amphetamine Abuse. Ann Intern Med. 1982;97:559–560. doi: 10.7326/0003-4819-97-4-559
Download citation file:
Published: Ann Intern Med. 1982;97(4):559-560.
Cardiology, Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use